Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Quad Cities, IA

October 10, 2018Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Oct 10, 2018, 9:05 AM CDT for Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2018, 9:05 AM CDT (14:05 UTC)
Expired
Oct 10, 2018, 12:02 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS53 KDVN 101405
FFWDVN
ILC015-085-177-102000-
/O.NEW.KDVN.FF.W.0029.181010T1405Z-181010T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
905 AM CDT WED OCT 10 2018

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Eastern Jo Daviess County in northwestern Illinois...
  Carroll County in northwestern Illinois...
  Stephenson County in northwestern Illinois...

* Until 300 PM CDT.

* At 905 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Freeport, Mount Carroll, Lena, Stockton, Lanark, Warren,
  Milledgeville, Fairhaven, Pearl City, Shannon, Cedarville, Davis,
  Chadwick, Dakota, German Valley, Winslow, Rock City, Ridott, Nora
  and Argo Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
      4193 9009 4251 8998

$$

RP Kinney
2 follow-up statements
226 
WGUS73 KDVN 101443
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
943 AM CDT WED OCT 10 2018

ILC015-085-177-102000-
/O.CON.KDVN.FF.W.0029.000000T0000Z-181010T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Carroll IL-Stephenson IL-
943 AM CDT WED OCT 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
EASTERN JO DAVIESS...CARROLL AND STEPHENSON COUNTIES...

At 941 AM CDT, Doppler radar indicated heavy rain continuing across 
the warned area. Flash flooding is likely this morning as water 
continues to rapidly run off.

Some locations that will experience flooding include...
Freeport, Mount Carroll, Lena, Stockton, Lanark, Warren,
Milledgeville, Fairhaven, Pearl City, Shannon, Cedarville, Davis,
Chadwick, Dakota, German Valley, Winslow, Rock City, Ridott, Nora and
Argo Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are low water crossings which are potentially
dangerous in heavy rain. Do not attempt to cross flooded roads. Find
an alternate route.

&&

LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
      4193 9009 4251 8998

$$

RP Kinney
755 
WGUS73 KDVN 101702
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1202 PM CDT WED OCT 10 2018

ILC015-085-177-101711-
/O.CAN.KDVN.FF.W.0029.000000T0000Z-181010T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Carroll IL-Stephenson IL-
1202 PM CDT WED OCT 10 2018

...THE FLASH FLOOD WARNING FOR EASTERN JO DAVIESS...CARROLL AND
STEPHENSON COUNTIES IS CANCELLED...

Rain has moved out of the area and flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
      4193 9009 4251 8998

$$

Sheets

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 6:38 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 10, 6:38 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Wed Oct 10 2018

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 400 AM CDT Wed Oct 10 2018

As of 2 AM, a surface low was located over central and north central
Iowa with a trailing cold front extending SW into NW MO. A band of
moderate to heavy rain showers was streaming NNE from NE MO along
the MS River Valley.  As of 230 AM, KDVN has picked up about 0.80
inches in the past 90 minutes. Temperatures were in the upper 60s to
lower 70s, with dew points in the mid and upper 60s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 400 AM CDT Wed Oct 10 2018

The low will lift NE into central WI today, dragging the cold
front through the area from west to east from mid morning to mid
afternoon. Some CAMs show the current slug of precipitation
lifting north of the area this morning with some scattered
convection developing along the actual cold front as it moves
eastward through the area later this morning and into the the
afternoon. The SPC has a Marginal Risk area east and southeast of
a line from Dubuque to Muscatine for an isolated severe storm
producing a damaging wind gust. Heavy rainfall will still be
possible along and east of a line from Dubuque, to Keosauqua, and
south to Memphis, MO through early afternoon as rain continues to
stream across these areas. Thus the the Flash Flood Watch will
remain in effect for these areas. We did trim off some west and
northwestern counties as there is no longer a flash flood threat
there. Rain should end from west to east from 9 AM to about 3 PM.

Temperatures will fall through the afternoon with readings by the
evening commute in the upper 40s west to low to mid 60s east. Strong
west winds will surge in behind the front with some gusts of 25 to
30 MPH at times.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 400 AM CDT Wed Oct 10 2018

The extended is characterized by NW flow, clipper type systems
every other day followed by a cool down a some am frost potential.

Tonight gusty NW wind will continue as the low moves into the upper
Great Lakes.  With lingering cloud cover and the wind, lows Thu
morning will be in the mid and upper 30s, and frost shouldn't be an
issue. Highs Thu will only be in the mid 40s to low 50s with
continued brisk NW winds.

High pressure brings some partial clearing and light winds Thu night
and Fri morning, with lows in the low to mid 30s. Frost is possible
especially north of I 80. Highs Fri will be in the mid and upper 40s.
Models have come into better agreement now with a low chance rain
period skirting the southern half Friday. Light amounts are expected.

Frost is again possible mainly NE early Sat, with lows in the 30s. A
clipper type system and southern disturbance then bring some
slight/low chc Pops for Sat night and Sun.

Another frosty morning is possible early Monday with lows in the
30s. Tue into Wed yet another clipper possible with low chc Pops.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 624 AM CDT Wed Oct 10 2018

Showers and embedded storms along the Mississippi River will
gradually shift east of the river sites through late morning.
Additional scattered showers may develop late morning through
early afternoon with the cold frontal passage. Conditions
will generally be VFR outside of the precipitation with MVFR and
IFR in the showers and embedded storms. In general expect
mainly MVFR conditions this afternoon into evening in wake of the
cold front with gusty westerly winds 15-25 kts. Conditions may
improve to VFR from south to north this evening and just beyond
the TAF period.

&&

.HYDROLOGY...
Issued at 953 PM CDT Tue Oct 9 2018

Main point...one more round of heavy rain is expected tonight
into Wednesday. A broad swath of 1 to 2 inches of rain, with
locally higher amounts, is expected from central Iowa into
southeast Minnesota and Wisconsin. Soils generally north of I-80
and especially across Minnesota and Wisconsin are saturated so any
additional rainfall will rapidly run off into area waterways.

After sunset Wednesday, the overall weather pattern will change.
Rain will still be possible over next weekend but amounts will be
much lighter than what has been seen over the past 10 days.

Mississippi River...

The new forecasts for the Mississippi river still show rises
occurring all the way through October 16th. However, the new
forecasts show a slight delay of 6 to 12 hours compared to the
morning forecasts. Delays like this can be expected due to slight
changes in how runoff from the rain moves into the river system
and in the overall timing of the routed flow moving downstream.

With more heavy rain expected across Minnesota and Wisconsin,
crests on the Mississippi river will occur October 17th through
the 24th. Confidence remains high that moderate to major flooding
will be seen from LD 14 at Le Claire, IA down through Gregory
Landing, MO. North of LD 14, minor to moderate flooding is
expected.

Iowa Tributary rivers...

Routed water is already moving downstream through the basins.
With the addition of heavy rainfall through sunset Wednesday,
confidence is high that moderate to major flooding will continue
along the Cedar, English, Iowa, North Skunk, Skunk, and
Wapsipinicon rivers.

The evening forecasts have lowered the crests considerably along
the Cedar river and to a lesser extent on the Iowa river. Such
changes show the sensitivity of the model to predicted rainfall,
saturated ground, and the overall timing of routed flow moving
downstream.

From Columbus Junction down to the mouth of the Iowa river, the
Cedar river will be providing a majority of routed flow that will
result in moderate to major flooding.

At Iowa City, runoff from creeks and streams below Coralville from
the next round of heavy rain and increased releases from
Coralville dam will push the Iowa river close to 23 feet by the
weekend.

With heavier rainfall expected in central Iowa, major flooding
will continue on the North Skunk river with moderate flooding on
the Skunk river. The current forecasts are based on predicted
rainfall and routed flow moving downstream.

Crest forecasts for the North Skunk river have changed very little
while a delay and lowering of the crest has occurred on the Skunk
river.

Pecatonica and Rock rivers...

Heavy rainfall of 1 to 1.5 inches is expected in the Pecatonica
and Rock river basins through sunset Wednesday. Thus the
forecasts are based on a combination of predicted rainfall and
routed flow moving through the river system. Crest forecasts have
changed very little along the Pecatonica and Rock rivers from this
morning.

Confidence remains high that moderate flooding will be seen on
the Pecatonica river and major flooding from Joslin to the
Mississippi. As the Mississippi continues to rise, the rate of
fall on the Rock river is likely to slow down and thus prolong the
flooding.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 1 PM CDT this afternoon for Cedar-
     Clinton-Des Moines-Dubuque-Henry IA-Jackson-Jefferson-
     Johnson-Jones-Lee-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Flash Flood Watch until 1 PM CDT this afternoon for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch until 1 PM CDT this afternoon for Clark-
     Scotland.

&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...McClure
HYDROLOGY...08
Hazardous weather outlook, Oct 10, 4:55 AM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
455 AM CDT Wed Oct 10 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
455 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms late this morning and early
this afternoon over far eastern Iowa and northern Illinois, as
a cold front moves through. Gusty winds and locally heavy rain
are the primary threats. Any additional heavy rain will be
falling on saturated ground leading to an increased risk of
flash flooding. As a result, a flash flood watch remains in
effect for much of the outlook area through early this afternoon.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Much colder weather will move into the area late this week into
the weekend. Widespread frost is likely Thursday night into
Friday morning, and again Friday night especially north of
Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Local storm report, Oct 10, 8:25 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HEAVY RAIN       1 NE FORT MADISON       40.64N 91.33W
10/10/2018  M2.00 INCH       LEE                IA   TRAINED SPOTTER

            RAINFALL OVERNIGHT.

&&

HAASE
Local storm report, Oct 10, 8:33 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       DAVENPORT MUNICIPALITY  41.62N 90.58W
10/10/2018  M2.12 INCH       SCOTT              IA   NWS EMPLOYEE

            0.85 FELL IN THE LAST HOUR. THERE IS PONDING
            OF WATER IN THE BACKYARD.

&&

DC
Local storm report, Oct 10, 8:34 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HEAVY RAIN       ELDRIDGE                41.64N 90.57W
10/10/2018  M2.42 INCH       SCOTT              IA   NWS EMPLOYEE

&&

DC
Local storm report, Oct 10, 8:35 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       2 SE KEOSAUQUA AIRPORT  40.72N 91.92W
10/10/2018  M2.10 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

DC
Local storm report, Oct 10, 8:46 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       COLUMBUS JUNCTION       41.28N 91.37W
10/10/2018  M1.60 INCH       LOUISA             IA   TRAINED SPOTTER

&&

DC
Local storm report, Oct 10, 9:03 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      1 N EPWORTH             42.47N 90.93W
10/10/2018                   DUBUQUE            IA   EMERGENCY MNGR

            WATER WAS OVER MILLVILLE ROAD.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 12:08 AM CDTSpecial Weather StatementDVNHancock, Henderson67 min
Oct 10, 1:25 AM CDTSpecial Weather StatementDVNMercer, Rock Island65 min
Oct 10, 6:48 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Rock Island6 hr
Oct 10, 6:51 AM CDTFlash Flood WarningDVNHancock, Henderson, Mercer2 hr
Oct 10, 8:00 AM CDTFlash Flood WarningDVNMcDonough89 min
Oct 10, 9:12 AM CDTSpecial Weather StatementDVNBureau, Henry, Whiteside2 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.